Peri menopausal migraine: Hello. Have... - National Migraine...

National Migraine Centre
7,774 members2,267 posts

Peri menopausal migraine

Tia9189
Tia9189

Hello. Have any of the ladies experienced migraines that worsened significantly during peri-menopause and are resistant to medication? Were you able to find some medical relief? Did they improve once you reached menopause? Any thoughts or experiences would be greatly appreciated. Thank you.

8 Replies
oldestnewest

Mine got really bad a few years ago when I was late 40s. Ended up on pizotifen and rizatriptan which help massively. I now get them very rarely, although I do often get one the day before or the day of my period starting.

I'm now 51 and still not out the other side of menopause but hopeful they will then stop and I can come of the pizotifen.

My grandmother, mother and myself all suffer from migraines - they all got bad around the menopause and then lessened after, at least in the intensity of symptoms - I still get a mild headache and visual disturbances but generally not the gut spasms that used to lay me out for a couple of days.

I found that regular exercise helped me - running mainly - but for others that has exactly the opposite effect - may depend on the extent that migraine is triggered by low blood sugar. Hitting mine early with a small dose of ibuprofen generally does the trick now - wouldn't have done premenopause - so responses to medication do change over time and it may be worth retrying stuff that didn't work in the past.

Yes when I hit the perimenopause mine started every day. I tried Macca as my mum did for hot flushes and that worked for about 2 years. Then when I hit the menopause and my periods stopped the migraine came back every day again. I then went onto HRT. That worked for a year perfect. Sadly the company discontinued the HRT I was using and the doctor did not prescribe me the equivalent. So the migraine came back every day again. I have seen a neurologist and diagnosed as chronic migraine. I have been given Topiramate. I take 150mg per day. I believe it's the menopause that has done it for me, hopefully it will improve once it finishes.

Weld-Lady
Weld-Lady in reply to Manty261

Hi so sorry to hear about your migraines, they are so terribly debilitating. May I ask how you feel on Toprimate?I have been prescribed it also for migraines, but quite worried about taking it due to all the side affects that could occur. Wishing you all the best.

i had a big problem with my migraines getting much worse and almost daily, I have had migraines since I was 12 (am now 61)About 6yrs ago they became steadily more frequent and I was referred to the migraine clinic, the doctor said to stop taking any meds as by this time I was getting rebounds too. Long story short, the idea was to tailor a meds regime but i ended up doing a lot of research and changed to a gluten free diet and supplements plus peppermint oils for topical application when needed. It was tough for a while but have never looked back and have only recently started to use paracetamol for normal headaches again. I would advise research, as you get older some of the meds they prescribe for migraine are not in the best interest of your overall health. It only recently occurred to me that my increase in migraines was more than likely due to the menopause🤨

I’ve learned heaps of information from the migraine world summit and right now they’re doing a free replay I will go on there and read and listen to as many lectures as you can. Normally the summit happens once a year but they’re doing a replay because of Covid.

migraineworldsummit.com

Also I highly recommend reading Susan Hutchinson‘s book. A woman’s guide to managing migraine.

amazon.com/Womans-Guide-Man...

Best wishes,

Dana

Yes mine became much more frequent and debilitating. Nearly 4 years of this with limited success from preventatives. The best preventative for me was Topiramate at 2 x 25mg per day. Worked quite well for 9 months but stopped working and I could not tolerate the higher doses even when I titrated very slowly up. I was never offered hormone treatment by my neurologist, I researched this myself and requested via GP so I am trying that now. As you are peri if your periods are regular and predictable you can have a dose of estrogen for 5 days to compensate for the drop in estrogen which can trigger migraine. Then as you get into meno there are other treatments available such as continuous HRT to keep hormone levels stable. See the link below.

nationalmigrainecentre.org....

Best wishes

T1ana
T1ana in reply to licorice99

Mine also increased in frequency to one a month at first, whereas my classic migraines had been infrequent - it took a year for me to realise they were so regular and linked to my menstrual pattern as I have had a hysterectomy and was already on HRT patches - oestrogen only so couldn't see how the migraines were linked to drop in oestrogen alone. The HRT is for other medical issues which were a revelation to me when I researched my symptoms and had to tell the GP myself what was wrong and what could help it!! The hormonal migraines increased to twice a month, regular as clockwork and lasted 3 days. (Different from my classic migraines which poleaxe me as they upset my stomach and I vomit if I move, unless I dosed up on migraleve and/buccastem & paracodeine and slept it off). My hormonal migraines last 3 days and traditional medication would only keep them at bay before they returned again when the painkillers wore off. Similarities are that they are always hemiplegic and affect my right side from neck/base of head down the front of my face to my jaw and ear. I was referred to a neurologist but by the time the appointment came through (10 months later) it wasn't convenient to travel to and I arrived late so it was cancelled. Anyway my GP prescribed sumatriptan which made me feel strange/spaced out but if I took them with the codeine the migraine would not be as strong nor last as long so I was still able to work when I had it. Then when I was prescribed fluoxetine I had to drop the sumatriptan and was put on beta blockers - pizotifen which has made the migraines very manageable indeed. The only draw back is I have put on a stone since I've been on it and can't seem to stop the weight continuing upwards although (despite lockdown) I am active and watch what I eat/drink. I did reject beta blockers initially as I'd read bad things about side effects. Being on the HRT makes me feel like a brood cow anyway (and that's when the first stone went on) but now I am a relatively migraine free heffalump. Wish I didn't need any of the medication at all and could still feel great but that does not seem to be an option!

You may also like...